Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 16, NWS State College, PA

May 27, 20144 counties in Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at May 27, 2014, 1:42 PM EDT for 4 counties in Pennsylvania. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 27, 2014, 1:42 PM EDT (17:42 UTC)
Expired
May 27, 2014, 2:45 PM EDT
In force
63 min
Issued by
NWS State College, PA
Area
Storm-based polygon

Counties Clinton County, PA, Lycoming County, PA, Potter County, PA, Tioga County, PA

The radar

The State College radar (KCCX), 81 km from the middle of the area, began a volume at 17:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 5.7 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2014-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 142 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2014-05-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 43 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
142 J/kg
Mixed-layer CIN
-164 J/kg
Mixed-layer LCL
1123 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
43 m²/s²
0-3 km storm-relative helicity
89 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 11:14 AM EDT, 2 hours 28 minutes earlier.

Area forecast discussion, May 27, 11:14 AM EDT, 2 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1114 AM EDT TUE MAY 27 2014

.SYNOPSIS...
WARM AND MOIST AIR WILL BE FLOWING INTO THE REGION FROM THE
SOUTHWEST TODAY. LOW PRESSURE PASSING THROUGH NEW YORK STATE WILL
PUSH A COLD FRONT DOWN THROUGH THE REGION FROM THE NORTH ON
WEDNESDAY. ANOTHER COLD FRONT WILL DIVE SOUTH ACROSS THE AREA BY
FRIDAY. THUNDERSTORMS AND SHOWERS WILL BE ACROSS THE REGION ON
TUESDAY AND WED. A FEW MORE SHOWERS AND STORMS WILL BE POSSIBLE
THURSDAY INTO FRIDAY NIGHT...AS THE COLD FRONT MOVES SOUTHEAST.
DRY CONDITIONS ARE EXPECTED FOR NEXT WEEKEND. COOLER TEMPERATURES
WILL PREVAIL FOR THE LATER PART OF THE WEEK.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
DEEP LAYER MOISTURE CONTINUES TO INCREASE OVER THE AREA LATE THIS
MORNING...AND IS EXPECTED TO INCREASE TO OVER 1.5" BY 18Z. LOW TO
MID 60 SFC DEWPOINTS OVER THE OHIO VALLEY WILL BE REPLACING
CURRENT READINGS IN THE 50S. FURTHER EAST...THE BIG INCREASE IN
MOISTURE WILL OCCUR DURING THE MIDDAY/EARLY AFTERNOON HOURS.

THE INCREASING MOISTURE AND SURFACE HEATING HAS ALREADY STARTED TO
DESTABLIZE OH AND NW PA...WITH SCATTERED SHOWERS HAVING DEVELOPED
THERE IN THE PAST HOUR. AFTERNOON CAPES ARE EXPECTED TO REACH SEVERAL
HUNDRED J/KG...WITH MODEL MUCAPES EXCEED 1200 J/KG ACROSS
PORTIONS OF CENTRAL PA TODAY). ENVIRONMENTAL WINDS ARELIGHT
UNIDIRECTIONAL FAVORING SMALL BOWING STRUCTURES WITH SOME
STORMS...ALTHOUGH WEAK SPEED SHEAR MEANS THAT MOST CELLS WILL BE
PULSERS. OVERALL LOOKS LIKE A MARGINAL SEVERE WEATHER DAY WITH
SOME LOCALLY GUSTY STORMS AND BRIEF HEAVY RAINERS.

THE THICKENING MID AND HIGH CLOUDS TODAY WILL TRIM THE OTHERWISE
STRONG LATE MAY SFC HEATING...AND DEWPOINTS WILL BE NOTICEABLY
HIGHER. MAX TEMPS WILL RANGE FROM THE LOWER TO MIDDLE 70S NORTH TO
THE LOWER 80S SOUTH AND SOUTHEAST.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM WEDNESDAY/...
THE SHOWERS AND SCATTERED STORMS WILL CONTINUE TONIGHT...AND
WEDNESDAY...ESPECIALLY ACROSS THE SOUTHERN HALF...TO TWO THIRDS OF
THE STATE BASED ON AN OPER MODEL/ENSEMBLE BLEND.

A SQUEEZE PLAY WILL ENSUE FOR WEDNESDAY AS A SFC CFRONT SAGS SOUTH
FROM NEW YORK STATE...AND A COOLER...LOW OVERCAST MARINE LAYER
PUSHES WEST TWD THE MTNS OF CENTRAL PA.

HIGH PROBABILITIES EXIST FOR 0.25 INCH BASIN AVERAGE RAINFALL
DURING THE 12 HOUR PERIODS OF TODAY...TONIGHT...AND WEDNESDAY WITH
THE BEST CHANCE APPEARING TO BE ACROSS CENTRAL OR SOUTHERN PENN.

MEAN...TOTAL RAINFALL IN ANY GIVEN LOCATION BY 00Z THURSDAY SHOULD
BE AROUND ONE-HALF OF AN INCH...WITH A FEW LOCATIONS THAT SEE
MULTIPLE STORMS PICKING UP AS MUCH AS 1.5 INCHES. THESE AMOUNTS
WILL BE A DECENT AMOUNT BELOW 6-HOUR FLASH FLOOD GUIDANCE WHICH
AVERAGES GENERALLY BETWEEN 2 AND 2.5 INCHES.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/...
EXPECT MOST OF THU INTO FRIDAY TO BE DRY...BUT WITH ANOTHER COLD
FRONT DROPPING SE...SOME SHOWERS AND THUNDERSTORMS WILL BE
POSSIBLE. SITUATION WILL BE SIMILAR TO THIS PAST WEEKEND. CYCLONIC
FLOW AND COLD AIR ALOFT MAY TRIGGER OFF LOW TOP STORMS INTO FRIDAY
EVENING.

LEFT SUNDAY NIGHT INTO MONDAY DRY FOR NOW. A LOT OF SPREAD
IN MODEL SOLUTIONS...EVEN DIFFERENT RUNS OF THE EC MODEL.

HOPE ALL GET OUT AND ENJOY THE NICE MEMORIAL DAY WEATHER.

&&

.AVIATION /15Z TUESDAY THROUGH SATURDAY/...
SHORTWAVE DROPPING SE ACROSS THE REGION MAY KEEP ISOLATED
SHOWERS/TSTM AROUND THIS MORNING...BUT SHOULD HAVE MINIMAL IMPACT
ON TAFS WITH WIDESPREAD VFR CONDITIONS PERSISTING.

MOISTURE INCREASES FROM W TO E ACROSS THE STATE AS DAY
PROGRESSES...BRINGING INCREASING INSTABILITY WHICH WILL LEAD TO
DEVELOPMENT OF NUMEROUS SHOWERS AND SCATTERED POTENTIALLY STRONG
THUNDERSTORMS - INITIALLY ACROSS THE WEST AFTER 16Z AND A BIT
LATER IN THE EAST FROM EARLY AFTERNOON ONWARD. DID MENTION VCTS IN
TAFS FOR LATER TODAY...AND WILL BE ABLE TO BETTER FOCUS IN ON VERY
SHORT-TERM SHORT-LIVED IMPACTS/REDUCTIONS AT SPECIFIC TERMINALS AS
EVENTS BEGIN TO UNFOLD LATER THIS MORNING INTO THE AFTERNOON.

ACTIVITY WILL DIMINISH THIS EVENING...BUT SCT SHOWERS AND ISO
TSTMS WILL PERSIST. CIG REDUCTIONS LIKELY LATER TONIGHT...WITH
MVFR DECK DEVELOPING IN THE EAST AND IFR LIKELY IN THE WEST.

A SQUEEZE PLAY WILL ENSUE FOR WEDNESDAY AS A SFC COLD FRONT SAGS
SOUTH FROM NEW YORK STATE...AND A COOLER...LOW OVERCAST MARINE
LAYER PUSHES WEST TWD THE MTNS OF CENTRAL PA. THIS WILL BRING
WIDESPREAD REDUCTIONS TO THE REGION WED THROUGH THU NIGHT...BEFORE
IMPROVEMENT ON FRIDAY.

OUTLOOK...
WED...SCT SHOWERS/ISO TSTM NORTH. SHOWERS/TSTMS LIKELY SOUTH.
LOCAL REDUCTIONS WILL BECOME MORE WIDESPREAD FROM THE SE IN THE
AFTERNOON.
THU...WIDESPREAD REDUCTIONS EXPECTED WITH LOW CLOUDS AND DRIZZLE.
FRI-SAT...CIG/VSBY IMPROVING TO MAINLY VFR. SCT SHOWERS/TSTMS
POSS.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...LAMBERT
NEAR TERM...DEVOIR/LAMBERT
SHORT TERM...LAMBERT
LONG TERM...MARTIN
AVIATION...RXR
Hazardous weather outlook, May 27, 12:37 PM EDT, 1 hour 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1237 PM EDT TUE MAY 27 2014

PAZ004>006-010>012-017>019-024>028-033>036-045-049-050-056-057-059-
063>066-281645-
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN-
JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-SOUTHERN CLINTON-UNION-
SNYDER-PERRY-DAUPHIN-LEBANON-CUMBERLAND-ADAMS-YORK-LANCASTER-
1237 PM EDT TUE MAY 27 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED STRONG TO POTENTIALLY SEVERE THUNDERSTORMS WILL MOVE
SOUTHEAST ACROSS THE REGION TODAY...MAINLY THIS AFTERNOON INTO
EARLY THIS EVENING. HIGHLY LOCALIZED LARGE HAIL OF QUARTER-SIZE
IN DIAMETER...AND STRONG WIND GUSTS ARE POSSIBLE. FREQUENT CLOUD
TO GROUND LIGHTNING WILL ALSO ACCOMPANY THE MORE INTENSE
THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

SCATTERED STRONG THUNDERSTORMS WILL BE POSSIBLE ONCE AGAIN
WEDNESDAY AFTERNOON AND EVENING...ESPECIALLY ACROSS THE
SOUTH-CENTRAL MOUNTAINS AND LAUREL HIGHLANDS...AS A COLD FRONT
SAGS SOUTH AND WEST ACROSS THE STATE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

PAZ037-041-042-046-051>053-058-281645-
TIOGA-NORTHERN LYCOMING-SULLIVAN-SOUTHERN LYCOMING-MONTOUR-
NORTHUMBERLAND-COLUMBIA-SCHUYLKILL-
1237 PM EDT TUE MAY 27 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING. SCATTERED STRONG TO POTENTIALLY SEVERE THUNDERSTORMS
WILL MOVE SOUTHEAST ACROSS THE REGION THIS AFTERNOON INTO THIS
EVENING. HIGHLY LOCALIZED LARGE HAIL OF QUARTER-SIZE IN
DIAMETER...AND STRONG WIND GUSTS ARE POSSIBLE. FREQUENT CLOUD TO
GROUND LIGHTNING WILL ALSO ACCOMPANY THE MORE INTENSE
THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

SCATTERED STRONG THUNDERSTORMS WILL BE POSSIBLE ONCE AGAIN
WEDNESDAY AFTERNOON AND EVENING...ESPECIALLY ACROSS THE
SOUTH-CENTRAL MOUNTAINS AND LAUREL HIGHLANDS...AS A COLD FRONT
SAGS SOUTH AND WEST ACROSS THE STATE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, May 27, 1:34 PM EDT, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
134 PM EDT TUE MAY 27 2014

PAZ006-011-012-037-041-271800-
NORTHERN LYCOMING PA-CAMERON PA-POTTER PA-NORTHERN CLINTON PA-
TIOGA PA-
134 PM EDT TUE MAY 27 2014

...STRONG THUNDERSTORMS ARE AFFECTING THE AREA...

AT 133 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM NEAR HARRISON VALLEY TO NEAR KETTLE CREEK STATE
PARK...AND MOVING EAST AT 30 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
KEATING...ELKLAND...RENOVO...GALETON...WESTFIELD...GAINES...SOUTH
RENOVO...CROSS FORK...OLE BULL STATE PARK...SLATE RUN...LEETONIA...
CEDAR RUN...LYMAN RUN STATE PARK...LEONARD HARRISON STATE PARK...
KETTLE CREEK STATE PARK...CHERRY SPRINGS STATE PARK...WESTPORT...
DENTON HILL STATE PARK...KEENEYVILLE AND HARRISON VALLEY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN STATE COLLEGE PA.

&&

LAT...LON 4120 7757 4127 7809 4200 7778 4200 7721
TIME...MOT...LOC 1733Z 271DEG 26KT 4189 7775 4135 7799

LA CORTE

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 1:34 PM EDTSpecial Weather StatementCTPClinton26 min
May 27, 1:56 PM EDTSevere Thunderstorm WarningCTPBlair, Centre, Clearfield, Huntingdon, Mifflin64 min
May 27, 2:30 PM EDTSpecial Weather StatementCTPAdams60 min
May 27, 2:54 PM EDTSevere Thunderstorm WarningCTPCentre, Clinton, Huntingdon, Juniata, Lycoming, Mifflin and 5 more66 min
May 27, 2:56 PM EDTAreal Flood AdvisoryCTPPotter, Tioga3 hr
May 27, 3:04 PM EDTSevere Thunderstorm WarningCTPLycoming, Sullivan56 min
May 27, 3:33 PM EDTSpecial Weather StatementCTPDauphin, Perry, Snyder27 min
May 27, 3:37 PM EDTSpecial Weather StatementCTPFranklin, Fulton23 min
May 27, 3:41 PM EDTSevere Thunderstorm WarningCTPCumberland, Dauphin, Juniata, Lebanon, Northumberland, Perry and 1 more64 min
May 27, 4:07 PM EDTSpecial Weather StatementCTPLancaster23 min
May 27, 4:25 PM EDTSevere Thunderstorm WarningCTPLancaster, Lebanon, Schuylkill, York65 min
May 27, 4:34 PM EDTAreal Flood AdvisoryCTPDauphin, Lancaster, Lebanon116 min
May 27, 4:36 PM EDTSpecial Weather StatementCTPSomerset39 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.